Ohio, 2012

Winter Weather in Ohio, December 26, 2012

December 26, 2012 · NWS RLX · 1 event in 1 county or zone

A strong low pressure system lifted northeast through West Virginia on the 26th. Snow began before dawn in Perry County then changed to a wintry mix of snow, sleet, and freezing rain during the morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system lifted northeast through West Virginia on the 26th. Snow began before dawn in Perry County then changed to a wintry mix of snow, sleet, and freezing rain during the morning. The event ended as some light snow by evening. Snow and sleet accumulations of 1 to 3 inches were common. Ice accumulations were less than a tenth of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 26, 12:47 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 26, 12:47 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1247 AM EST WED DEC 26 2012

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM BRINGS MIXED PRECIPITATION FROM LATE
TONIGHT INTO THURSDAY. ANOTHER LOW PRESSURE SATURDAY...WITH MORE
MIXED PRECIPITATION...CHANGING TO SNOW FOR THE END OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...
ADJUSTED HOURLY TEMPERATURES AND DEWPOINTS TO MATCH LATEST SFC OBS
AND THEN USED THE RUC13 THROUGH 8 AM.

UPDATED WIND AND WINDS GUSTS PER LATEST SFC OBS AND RADAR
SIGNATURE SHOWING GUST UP TO 20 KNOTS AT HTS AND BKW. WINDS COULD
INCREASE OVERNIGHT EXCEPT AT PROTECTED VALLEYS...BUT MORE SO ON
WEDNESDAY GUSTING AROUND 30 KNOTS ESPECIALLY HIGHER ELEVATIONS.

PREVIOUS DISCUSSION BELOW...
900 PM UPDATE... MODEL SOUNDINGS SEEM TO HAMMER THE EASTERN SLOPES
OF THE CENTRAL APPALACHIANS WITH ICE...SO HAVE EXPANDED ADVISORIES
DOWN THROUGH NICHOLAS...FAYETTE AND RALEIGH COUNTIES...MAINLY FOR
THE EASTERN SLOPES THEREOF. FROZEN QPF COULD ACTUALLY EXCEED 0.25
INCH BUT WITH UPDATED TEMPERATURES /WRFARW AND NAM12/ RIGHT AT
FREEZING IN THAT AREA...THINKING ADVISORIES OUGHT TO SUFFICE. HAVE
ADVISORIES GOING TO 18Z LIKE THOSE FURTHER N BUT HAVE DELAYED
ONSET OF ALL WARNINGS AND ADVISORIES UNTIL 06Z OVERNIGHT. ALSO
EXTENDED THE PERRY COUNTY WINTER STORM WARNING UNTIL 00Z AS
TEMPERATURES THERE MAY NEVER GET ABOVE FREEZING.

ALSO DELAYED ONSET OF POPS A BIT PER CURRENT TRENDS AND ALL ASPECTS
OF THIS WINTER FORECAST APPEAR TO BE IN GOOD COORD.

700 PM UPDATE...
NO SIGNIFICANT CHANGES NEEDED AT THIS TIME.

PREV DISCN...
GFS STILL THE PREFERRED MODEL OVER THE NAM AT THIS POINT...WHICH IS
ALSO THE WARMER OF THE TWO MODELS...ESPECIALLY OFF THE SURFACE. THE
KEY TO THE FORECAST THIS AFTERNOON IS THE OVERRUNNING AHEAD OF THE
SYSTEM...AND THE WARM LAYER ALOFT OVER SUB FREEZING SURFACE
TEMPERATURES WHICH WILL CREATE ICY CONDITIONS. GFS IS AGGRESSIVE
WITH THIS...AND WILL SEE AN EXTENDED PERIOD OF FREEZING RAIN WITH
SOME ICE PELLETS FOR THE NORTHERN TIER OF COUNTIES IN THE CWA...AND
TO MORE OF AN EXTENT WITH THE COLD AIR DAMMING FOR RANDOLPH AND
POCAHONTAS COUNTIES ON THE EASTERN SLOPES. THIS WINTRY MIX OF
PRECIPITATION WILL BEGIN TONIGHT...TURNING TO MOSTLY RAIN BY
WEDNESDAY EVENING...ESPECIALLY FOR THE LOWLAND AREAS. THIS MAY NOT
HOLD TRUE FOR THE AFOREMENTIONED NORTHEAST MOUNTAINS AND PERRY AND
MORGAN COUNTIES IN SOUTHEAST OHIO WHERE THE COLD AIR AT THE SURFACE
HAS A BETTER CHANCE OF HOLDING IN PLACE AS THE FLOW BECOMES MORE
NORTHERLY. COLD AIR TO COLLAPSE AS THE COASTAL SURFACE LOW BECOMES
THE DOMINANT PLAYER...WHICH WILL ALSO AID IN THE PROCESS OVER
SOUTHEAST OHIO.

SNOW IS POSSIBLE ON THE NORTHEAST AND NORTHWEST FRINGES OF THE CWA
WITH SOME ACCUMULATIONS POSSIBLE AND SHOULD NOT BE OVERLOOKED IN
THIS FORECAST. MAY SEE A COATING TO A COUPLE OF INCHES PRIOR TO
ONSET OF THE FREEZING RAIN ACROSS THE NORTH...AND NEAR THE END OF
THE NEAR TERM LATE WEDNESDAY IN SOUTHEAST OHIO.

STRONG LOW LEVEL JET LIKELY TO PRODUCE VERY STRONG SOUTHEAST WINDS
OVER THE MOUNTAINS LATE TONIGHT AND WEDNESDAY. RIDGES AND MOUNTAIN
TOPS WILL BE MOST LIKELY TO EXPERIENCE THE STRONG WINDS IN THE
UPGLIDING NATURE OF THE FLOW AS SEEN ON ISENTROPIC SURFACES.
INTERSTATE 77 LIKELY TO BE EXPOSED TO THESE EFFECTS JUST NORTH OF
FLAT TOP IN RALEIGH COUNTY.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH FRIDAY/...
SHORT TERM COMMENCES WITH LOW PRESSURE SYSTEM PULLING OFF TO THE
EAST...WITH COLDER AIR FILTERING IN BEHIND IT. THIS WILL RESULT IN A
GRADUAL CHANGE OVER OF ANY MIXED PRECIPITATION TO SNOW WEDNESDAY
NIGHT. HOWEVER...AS THE LOW PULLS AWAY FROM THE AREA...IT TAKES MUCH
OF THE MOISTURE WITH IT...THEREBY LIMITING THE POTENTIAL FOR ANY
SIGNIFICANT SNOWFALL ACCUMULATIONS ACROSS THE AREA. BEST LOCATION
FOR ANY LIGHT SNOWFALL ACCUMULATIONS WILL BE IN THE NORTHERN
MOUNTAIN ZONES...IN THE UPSLOPE WNW FLOW ALOFT. COULD EVEN BE A
TRANSITION OVER TO DRIZZLE OR FREEZING DRIZZLE TOWARDS THE END OF
THE EVENT AS MUCH OF THE MOISTURE IN THE DENDRITE GROWTH ZONE IS
LOST WITH TIME. IN ADDITION TO ANY LINGERING WINTRY
PRECIPITATION...GUSTY WINDS WILL STILL CONTINUE TO LINGER ACROSS THE
HIGHER TERRAIN WEDNESDAY NIGHT FROM STRONG WINDS ALOFT.

HIGH PRESSURE WITH GRADUAL CLEARING CONDITIONS WILL THEN BEGIN TO
BUILD IN FOR FRIDAY NIGHT. DEPENDING ON THE AMOUNT OF CLEARING...AND
SNOW COVER...COULD BE A RATHER CHILLY NIGHT ON TAP...PARTICULARLY
ACROSS SOME OF THE SHELTERED MOUNTAIN VALLEYS.

THE HIGH PRESSURE WILL REMAIN IN CONTROL FOR
FRIDAY...HOWEVER...CLOUDS WILL BE ON THE INCREASE AGAIN FROM THE
WEST AS YET ANOTHER STORM SYSTEM APPROACHES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
USED A BLEND OF THE ECMWF AND ECMWF ENSEMBLE MEAN FOR THE WEEKEND
SYSTEM. THIS WOULD HAVE A LOW PASS SOUTH OF THE REGION...PROVIDING A
LIGHT SNOW EVENT FOR SATURDAY WITH SOME MIXED PRECIPITATION POSSIBLE
IN THE LOW LANDS. BY SUNDAY...COLDER AIR WOULD MOVE IN FOR AN
UPSLOPE EVENT.

FOR EARLY NEXT WEEK...RELIED ON A GEFS AND ECMWF ENSEMBLE
MEAN...BUT NOT HIGH CONFIDENCE. THIS WOULD BRING A WEAK WINTRY
SYSTEM THROUGH MONDAY NIGHT/TUESDAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
STARTING WITH VFR CONDITIONS AT THE BEGINNING OF THE PERIOD ALL
SITES.

RADAR IMAGES SHOW THE LEADING EDGE OF PCPN REACHING THE
EXTREME SOUTHERN WV BY 05Z. EXPECT GUSTY WINDS INCREASING OVER
HIGHER ELEVATIONS AND EXPOSED SITES OVERNIGHT. EKN MAY REMAIN CALM
OR LIGHT AND VARIABLE FLOW THROUGH AT LEAST 13Z.

TRICKY FORECAST IN TERMS OF PCPN TYPE. DUAL POL MELTING SIGNATURE
IS EVIDENT IN THE LEADING EDGE OF PCPN SOUTH OF CRW AND HTS ABOUT
3K FEET AGL. ATTM...A RELATIVELY WARMER AIR MASS WILL ADVECT FROM
THE SOUTH INTO A MUCH COLDER AIR NORTH ALONG AND NORTH OF A LINE
FROM HTS...CRW...AND BKW. THEREFORE...EXPECT MOST PCPN TO BE
LIQUID REACHING HTS...CRW AROUND 08Z. RAIN MIXED WITH ICE PELLETS
AT BKW AROUND 08Z...TRANSITIONING TO FREEZING RAIN AROUND 10Z
UNDER MVFR CONDITIONS.

EXTENDED PERIOD OF FREEZING RAIN AND ICE AT BKW FROM 10-18Z...AND
EKN FROM 10-20Z. A FEW HOURS ALSO AT CKB ARE EXPECTED STARTING
AROUND 13-19Z. PKB MAY SEE BRIEF ICE AS WELL...BUT MORE LIKELY TO
BE RAIN MIXED WITH ICE PELLETS AROUND 22Z BEFORE TRANSITIONING TO
ALL SNOW BY 04Z THURSDAY.

WIDESPREAD MVFR...AND IFR POSSIBLE AT TIMES LATE OVERNIGHT AND
WEDNESDAY. HOWEVER...LOWLANDS ADJACENT TO THE WESTERN SLOPES SHOULD
EXPERIENCE VFR CEILINGS IN DOWNSLOPING SOUTHEAST FLOW WEDNESDAY.
LOWER VISIBILITIES TO IFR/LIFR AT THE END OF THE PERIOD WITH AREAS
OF SNOW.

FLOW BECOMES STRONG SOUTHEAST LATE OVERNIGHT AND REMAIN SO WEDNESDAY EAST
OF THE OHIO RIVER...AND MODERATE NORTHEAST...ALONG AND WEST OF
THE OHIO RIVER DURING THESE TIMES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF PRECIPITATION TYPE TRANSITION COULD
VARY. DURATION AND EXTENT OF ICE COULD VARY. DURATION AND EXTENT
OF LOWER CIGS AND VSBYS IN PRECIPITATION COULD ALSO VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   WED 12/26/12
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    M    H    H    M    M    L    M    H
HTS CONSISTENCY  H    H    H    H    H    L    L    L    L    L    L    H
BKW CONSISTENCY  H    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    L    L    L    L    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    L    L    L    L    L    L    M    M    M
CKB CONSISTENCY  H    H    H    H    L    L    L    L    L    L    L    L

AFTER 06Z THURSDAY...
IFR POSSIBLE IN MIXED PRECIPITATION AND RAIN IN SE OHIO AND THE WV
MOUNTAINS WED NIGHT...AND IN SNOW SHOWERS THROUGHOUT THE AREA BUT
MORE SO IN THE MOUNTAINS LATE WEDNESDAY NIGHT INTO THURSDAY. IFR
POSSIBLE IN SNOW SATURDAY INTO SUNDAY...ESPECIALLY IN THE
MOUNTAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     WVZ011-020-031-032-035>040.
     ICE STORM WARNING UNTIL 7 PM EST THIS EVENING FOR WVZ046-047.
OH...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     OHZ067-075-076.
     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR OHZ066.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/RPY/SL/26
NEAR TERM...ARJ/TRM/26
SHORT TERM...SL
LONG TERM...RPY
AVIATION...ARJ
Hazardous weather outlook, Dec 25, 8:50 PM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
850 PM EST TUE DEC 25 2012

OHZ067-075-076-WVZ011-020-031-032-035>040-270200-
MORGAN-ATHENS-WASHINGTON-TYLER-DODDRIDGE-HARRISON-TAYLOR-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
850 PM EST TUE DEC 25 2012

...FREEZING RAIN ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-270200-
PERRY-
850 PM EST TUE DEC 25 2012

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>010-013>019-024>030-033-
034-270200-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
850 PM EST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ046-047-270200-
POCAHONTAS-RANDOLPH-
850 PM EST TUE DEC 25 2012

...ICE STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
December 26, 5:00 AM EST to 6:00 PM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419838.